Virginia, 2009

Hail in Virginia, April 10, 2009

April 10, 2009 · NWS MRX · 3 events in 2 counties and zones

A cold front tracked across southwest Virginia during the afternoon and evening hours. The resulting squall line triggered several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A cold front tracked across southwest Virginia during the afternoon and evening hours. The resulting squall line triggered several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 10, 1:25 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 10, 1:25 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EDT FRI APR 10 2009

.SHORT TERM...(TONIGHT)...BROKEN LINE OF THUNDERSTORMS
APPROACHING...AND WITH SIGNIFICANT CAPE AND LOW LEVEL WIND
SHEAR...STILL EXPECTING SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF
TORNADOES THIS AFTERNOON INTO EARLY EVENING.  ONCE THE COLD FRONT
PASSES...SHOULD HAVE SOME SHOWERS LINGERING...ESPECIALLY NORTH...AND
LOW CLOUDS MOVING IN.  WILL NOT STRAY FROM MAV TEMPS FOR TONIGHT.

.LONG TERM...(SATURDAY THROUGH FRIDAY)...RATHER UNSETTLED WEATHER
REGIME IN THE OFFING FOR THE LONG TERM AFTER A MAINLY DRY WEEKEND.
NEXT IN A SERIES OF SYSTEMS APPROACHES BY EARLY MONDAY. THIS DOES
NOT APPEAR TO BE A SEVERE WEATHER THREAT AT THIS TIME AS INSTABILITY
IS DECIDEDLY LACKING PER MODEL FORECAST SOUNDINGS. HOWEVER...UPPER
CLOSED LOW ASSOCIATED WITH THIS EVENT WILL ONLY SLOWLY DRIFT
EASTWARD RESULTING IN THE PERSISTENCE OF SCATTERED PRECIP INTO
WEDNESDAY. BRIEF DRY PERIOD EXPECTED WEDNESDAY NIGHT BEFORE THE NEXT
SYSTEM APPROACHES ON THURSDAY. FOR TEMPS..GENERALLY ONLY TWEAKED
PRECEDING GRIDS/FORECAST AS THEY APPEARED REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             51  65  43  72  53 /  50  10   0   0  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  50  62  40  69  47 /  80  10   0   0  30
OAK RIDGE, TN                       51  62  39  69  48 /  70  10   0   0  30
TRI CITIES AIRPORT, TN              49  59  36  67  42 /  90  20   0   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW/LCM
Hazardous weather outlook, Apr 10, 2:20 AM EST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EDT FRI APR 10 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 AM EDT FRI APR 10 2009 /220 AM CDT FRI APR 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS
MIDDLE TENNESSEE..CENTRAL KENTUCKY...AND NORTHERN ALABAMA EARLY
THIS AFTERNOON...THEN MOVE EAST ACROSS THE REGION. THE GREATEST
THREAT FOR SEVERE STORMS WILL BE BETWEEN 4 AND 10 PM TODAY WITH
THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED
TORNADOES ARE ALSO POSSIBLE.

HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Apr 10, 4:24 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND GST     ENGLEWOOD               35.42N 84.49W
04/10/2009  E60 MPH          MCMINN             TN   TRAINED SPOTTER

&&
Local storm report, Apr 10, 4:25 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
525 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     KINGSTON                35.87N 84.51W
04/10/2009                   ROANE              TN   LAW ENFORCEMENT

            FEW TREES DOWN.

&&
Local storm report, Apr 10, 4:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             ENGLEWOOD               35.42N 84.49W
04/10/2009  E0.75 INCH       MCMINN             TN   TRAINED SPOTTER

&&
Local storm report, Apr 10, 4:28 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     5 NW SODDY-DAISY        35.31N 85.23W
04/10/2009  E65 MPH          HAMILTON           TN   AMATEUR RADIO

&&
Local storm report, Apr 10, 4:29 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
529 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     SALE CREEK              35.38N 85.11W
04/10/2009                   HAMILTON           TN   AMATEUR RADIO

            ROOF OF HOUSE.

&&
Local storm report, Apr 10, 4:32 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
532 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     CHATTANOOGA             35.07N 85.26W
04/10/2009                   HAMILTON           TN   AMATEUR RADIO

            TREES AND POWER LINES DOWN ON HWY 41 IN THE EAST RIDGE
            AREA.

&&

The radar

The Knoxville radar (KMRX), 74 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lee

When
April 10, 4:40 PM EST to 4:42 PM EST
Where
Lee County, 0.69 mi N of Pennington Gap
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.760, -83.030

A trained spotter reported nickel-size hail fell in Pennington Gap.

Hail, Lee

When
April 10, 4:50 PM EST to 4:52 PM EST
Where
Lee County, 0.69 mi N of Pennington Gap
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.760, -83.030

Amateur radio personnel reported quarter-size hail fell at Pennington Gap.

Hail, Wise

When
April 10, 5:10 PM EST to 5:12 PM EST
Where
Wise County, 2.35 mi SSE of Dorchester Jct
Measured
0.88 in hail
Reported by
Public
Coordinates
36.890, -82.630

The public reported nickel-size hail fell at High Knob.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164343, 164344, 164345.